Key result
Suspected mavacamten-clarithromycin interaction linked to cardiogenic shock with an LVEF of 21% in HCM.
Why the study?
Mavacamten has the potential to cause clinically significant ventricular systolic dysfunction, particularly in the context of drug-drug interactions.
Does concomitant use of clarithromycin and mavacamten precipitate cardiogenic shock in patients with hypertrophic cardiomyopathy?
Case Report (n=1)
Does concomitant use of clarithromycin and mavacamten precipitate cardiogenic shock in patients with hypertrophic cardiomyopathy?
This case highlights the critical risk of cardiogenic shock due to drug-drug interactions when strong CYP3A4 inhibitors like clarithromycin are co-administered with mavacamten.
Cautions against co-administering clarithromycin with mavacamten in HCM; leaves open broader CYP3A4 interaction risks.
BACKGROUND: Mavacamten use has potential for clinically significant ventricular systolic dysfunction, including with drug-drug interactions (DDI). CASE SUMMARY: A 66-year-old male with symptomatic obstructive hypertrophic cardiomyopathy was treated with mavacamten for 1.5 years. He received treatment for Helicobacter pylori infection with a combination therapy including clarithromycin. The patient developed cardiogenic shock (ejection fraction nadir of 21%) in the setting of new atrial fibrillation (AF) with rapid ventricular response and pulmonary infiltrates. A DDI between clarithromycin and mavacamten was felt to precipitate clinical decline. In this case, cardiogenic shock occurred in the setting of clarithromycin, AF, and possible infection. The CYP3A4 inhibitory effect of clarithromycin likely resulted in accumulation of mavacamten, a cardiac myosin inhibitor approved for treatment of symptomatic obstructive hypertrophic cardiomyopathy (metabolized by CYP2C19-CYP3A4). TAKE-HOME MESSAGES: This unique case highlights the potential for cardiogenic shock with mavacamten in the setting of AF, possible pneumonia, and suspected DDI. When using mavacamten, early recognition of systolic dysfunction and awareness of DDI is important.
No takes yet. Share an insight, caveat, or question.
Alabdaljabar et al. (2025) conducted a case report in Hypertrophic cardiomyopathy (n=1). Mavacamten and Clarithromycin was evaluated on Cardiogenic shock and reduced left ventricular ejection fraction. A 66-year-old male with hypertrophic cardiomyopathy developed cardiogenic shock with an ejection fraction nadir of 21% due to a suspected drug-drug interaction between mavacamten and clarithromycin.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: